Be careful not to overdose your child

Child with fever

Child with fever

Parents should not give children with a mild fever regular doses of paracetamol and ibuprofen, according to new research which highlights ‘fever phobia’ among some parents. (Irishhealth.com)

Far too frequently, parents use antipyretic (temperature-lowering) medicines to bring down even slight temperatures, according to research by American paediatricians, who warn that children are in danger of receiving accidental overdoses as a result.

The American Academy of Pediatrics has stressed that a raised temperature is often the body’s way of fighting an infection, and warns parents that to bring it down with drugs could actually lengthen a child’s illness.

It says a fever of itself does not usually endanger a healthy child and parents are too ready to reach for a medicine to lower a child’s temperature.

Family doctors too readily advise parents to use temperature-lowering medicines, the paediatricians say.

They say doctors need to help parents understand that a fever is not a primary illness. Parents’ focus should mainly be on making a child with a fever comfortable.

The researchers also warned that combining ibupropfen and paracetamol to combat temperatures in children can be associated with adverse effects such as kidney and liver problems.

The doctors say parents should not wake children to give fever medication and should be careful when combining temperature-reducing medicine with other medicines such as cough bottles.

The US doctors say many parents administer paracetamol or ibuprofen even though there is only a minimal fever, or none at all, and often the incorrect dose is administered.

Comments are closed.